Kansas, 2023

Drought in Kansas, March 1 to 31, 2023

March 1 to 31, 2023 · NWS GID · 4 events in 4 counties and zones

S. Drought Monitor (USDM).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Throughout March 2023, at least portions of four of the six North Central Kansas counties continued to be assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM). This marked the 14th consecutive month that D2 plagued parts of the local area. Unfortunately, following some encouraging recent precipitation trends during January-February, March ushered in renewed disappointment as the entire area registered WELL below normal precipitation (see below for more March precipitation details). Focusing on county-level USDM drought category specifics during March, there was overall-little change within North Central Kansas as a whole, including no change whatsoever to the D2 area. As a result, the month opened and closed with D2 afflicting all of Rooks County, along with roughly the western two-thirds of Osborne County, the southwestern half of Phillips County and a narrow strip of southern Smith County. Elsewhere within the six-county domain, Moderate Drought (D1) persisted within the majority of other locations throughout March, including most of Smith and Jewell counties, roughly the northeast half of Phillips County, the eastern third of Osborne County and a small portion of northwestern Mitchell County. On the first USDM release of the month (valid March 7th), D1 was expanded southeastward to include more of Mitchell County along with the remainder of Jewell County. Following this early-month degradation, the only remaining zone of overall-best-off Abnormally Dry (D0) within the area was confined to parts of eastern Mitchell County.

Turning to March 2023 precipitation details, the entirety of North Central Kansas tallied significantly below normal precipitation, just with some places worse off than others. The majority of the six-county area totaled between 0.20 and 0.40 inch, or roughly 15-30 percent of normal. In fact, not only did almost the entire area receive less than one-third of normal March precipitation, but around 75% of it received no more than one-fourth of normal. Although there were really no winners to speak of, if anything the overall-highest monthly amounts tended to favor Jewell, Mitchell and Smith counties. Per around 20 NWS and CoCoRaHS observers, some of the highest March tallies featured only: 0.49 at Lovewell Dam, 0.44 ten miles south-southwest of Beloit and 0.41 near Hunter. On the very driest side of things, a few of the lowest March totals included: 0.09 in Natoma, 0.21 six miles east of Phillipsburg and 0.22 seven miles north-northeast of Natoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 28, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1133 PM CST Tue Feb 28 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 107 PM CST Tue Feb 28 2023Key Messages:

Key Messages:

* Light snow event is possible (and forecast) on the order of 0.5
  to 2.0" on Thursday but there is still some uncertainty as to
  evolution and viability as a snow-producer.

* Aside from the coldest day Thursday, temperatures will be at or
  above normal through the forecast, with highs back in the 50s
  Sunday and Monday.

* Mild now, but colder air is lurking and will be back in the area
  mid-next week.

The combination of warm advection and a weak wave have done a good
job at producing some periods of light snow/snow showers today in
the northern forecast area. Satellite depicts some vertical
development of clouds on south side as they lift out suggesting
some convective nature of instability...and thus we have the
passing, small snow showers (even some sleet, graupel, ice pellets
and rain). As mentioned, things are quickly on the move northeast
as expected behind it skies are clear. With sunshine,
temperatures will again be above normal over most of the area. Lee
side surface trough is leading to a developing southeast breeze
today.

The main focus of the forecast is the chance for light snow
Thursday/Thursday evening. To be 100% honest, there is some real
uncertainty with this, but overall the current 0.5" to 2.0" snow
forecast we have is probably reasonable at this point, but may
drop with time. The main upper level system, albeit quite strong,
is set to dive well south of the the forecast across north
central Texas into eastern Oklahoma Thursday. A narrow
frontogenetic band possibly influence but a lead weak wave or jet
structure is currently forecast to slip northeast into the area.
Its pretty narrow and pretty light. Its cold enough for snow, but
temperatures in the middle 30s leads one to think wet snow...and
more challenging to really accumulate during the day. Am not
trying to undercut the forecast set to come, but this could trend
down some over the next 24 hours, as long as the main upper low
doesn't shift north, which has not been suggested so far. Bottom
line is...it is a lighter snow event Thursday, that may or may not
live up to its potential, while creating wet roads during the
day, some icy conditions Thursday night, especially south of
Interstate 80 in Nebraska and across north central Kansas. Believe
the outlying models are exerting too much influence on the blend
forecast product overall as this point.

Prior to that system, a frontal boundary will move across the area
tonight and be reinforced a notch later Wednesday morning with a bit
more northerly flow. Clouds will increase during the day, and
while cooler, the good news its not that much cooler Wednesday,
giving us another day to melt and bring frost out of the ground
(in some areas).

After the Thursday system, the forecast is essentially dry, except
for quick moving weak wave which could produce a bit of light
snow/flurries late Friday night/early Saturday with no
accumulation. Temperatures will again be at or above normal in
general, with Sunday and Monday the warmest days with highs into
the 50s. Pretty nice way to start March!

However, there have been ensemble consistent trends for several
days (honest longer), that cooler weather will settle into the
area about mid-next week. Temperatures in day 7 will show signs
of slipping, but the colder air looks most likely to move in just
outside this 7-day forecast period. Below normal temperatures will
likely last at least a couple of weeks per long-term ensembles,
meaning the middle of March will have a more winter feel than
spring feel.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1128 PM CST Tue Feb 28 2023

Dry weather with VFR conditions are forecast for this TAF period,
with any cloud cover remaining in the mid-upper levels. Winds the
rest of tonight remain westerly, with speeds pick up a bit, closer
to 10-15 MPH. Models continue to show the potential for LLWS at
both sites through around 14Z. Winds during the daytime hours will
turn more NWrly, then northerly, again with speeds around 10-15
MPH...before switching to the NE for the evening hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...ADP
Hazardous weather outlook, Feb 28, 1:25 PM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
125 PM CST Tue Feb 28 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
125 PM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of a light, accumulating snow across parts of
the outlook area Thursday and Thursday night. At this time, snow
accumulations of two inches or less are forecast, focused mostly
across a part of north central Kansas and south of Interstate 80
in south central Nebraska.

It should be noted there is still plenty of uncertainty with this
weather system, despite its arrival being less than 48 hours
away. Please monitor the forecast for the latest updates over the
next day or so.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Phillips

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Osborne

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084166, 1084167, 1084168, 1084169.